Kentucky, 2008

Ice Storm in Kentucky, February 21 to 22, 2008

February 21 to 22, 2008 · NWS LMK · 31 events in 31 counties and zones

Southwest flow brought moisture which overran arctic air just above the surface. Sleet developed during the late morning hours and quickly turned to freezing rain.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Southwest flow brought moisture which overran arctic air just above the surface. Sleet developed during the late morning hours and quickly turned to freezing rain. Initial freezing rain accumulations developed across central Kentucky. Near rush hour...a wide area of freezing rain moved east along and north of Interstate 64. Ice accumulations of over 1/4 inch were widespread. Many accidents were reported during the evening hours. Ice accumulations did not heavily damage trees...but did account for several power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 21, 8:36 AM EST, 24 minutes earlier.

Area forecast discussion, Feb 21, 8:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 AM EST THU FEB 21 2008

...MESOSCALE WINTER DISCUSSION...

.UPDATE...

PRECIP SPREADING IN RAPIDLY...WITH SEVERAL LOCATIONS IN PAH CWA
GETTING A TENTH OF AN INCH OF ICE IN THE PAST 90 MINUTES. ONE
LOCATION IN STL CWA HAS ALREADY ACCRETED A QUARTER OF AN INCH OF
ICE. BNA AND LIT 12Z SOUNDINGS HAVE HUGE LOW LEVEL INVERSIONS WITH
CLASSIC FZRA FEATURES. AT LIT THE 2800 FT TEMP IS 49F WHILE
SURFACE TEMP IS 32...WHILE BNA IS 28F AT SFC WITH 42F AT 3100 FT.
THIS PORTENDS A MAJOR ICE STORM FOR MUCH OF KY AND ESPECIALLY SRN
KY.

ELY FLOW AND CLOUD COVER WILL KEEP TEMPS IN THE MID 20S...WHICH
WILL PROVIDE CLASSIC SUB FREEZING LAYER WITH SWLY WINDS OF 15 TO 25KT
OFF THE SURFACE FUELING THE VERY WARM INVERSION. THIS WILL ALLOW
PRECIP TO STAY AS SLEET INITIALLY AND TRANSITION TO ALL FZRA BY
AFTERNOON AND TONIGHT. AVOID ALL UNNECESSARY TRAVEL

WE ARE MOVING THE TIMING OF THE ICE STORM WARNING UP (TO RIGHT
NOW) AND EXPANDED IT SOUTHWARD. IT WILL INCLUDE ALL AREAS EXCEPT
FOR COUNTIES ALONG AND EAST OF A TOMPKINSVILLE TO LIBERTY TO
STANFORD.

A EMA CC CALL WILL BE HELD AT 9 AM EST.

JDG

&&

.PREV DISCUSSION...
/ISSUED 615 AM EST THU FEB 21 2008/

..ICE STORM EXPECTED THIS AFTERNOON AND TONIGHT...

ARCTIC HIGH PRESSURE WILL MOVE FROM THE UPPER MISSISSIPPI VALLEY TO
WEST VIRGINIA OVER THE NEXT 24 HOURS. COLD AND VERY DRY AIR WILL
CONTINUE TO FILTER INTO THE LOWER OHIO VALLEY AT THE LOWEST LEVELS
OF THE ATMOSPHERE WHILE A WESTERN GULF COAST LOW BEGINS TO DEVELOP.
ABOVE 900 MB WINDS WILL SHIFT TO THE SOUTH AND BRING WARMER AND
MOIST AIR INTO THE REGION THIS AFTERNOON. MODEL SOUNDINGS FROM BOTH
THE GFS AND NAM INDICATE MAINLY A FREEZING RAIN EVENT WITH AT LEAST
1/4 INCH EXPECTED ACROSS SOUTHERN INDIANA AND THE NORTHERN PORTION
OF CENTRAL KENTUCKY. FOR THIS REASON WE HAVE UPGRADED THE WINTER
STORM WATCH TO AN ICE STORM WARNING OVER SOUTHERN INDIANA AND THE
NORTHERN PORTION OF CENTRAL KENTUCKY. ACROSS SOUTH CENTRAL KENTUCKY
WE WILL ISSUE A FREEZING RAIN ADVISORY. WITH THE VERY LOW DEW POINT
READINGS EVAPORATIVE COOLING COULD PRODUCE A PERIOD OF SNOW ACROSS
SOUTH CENTRAL INDIANA AND THE NORTH PORTION OF CENTRAL KENTUCKY THIS
AFTERNOON. SO WE WILL MENTION A MIX OF SNOW AND FREEZING RAIN AND
SOME LOCATIONS COULD SEE UP TO 1/2 INCH OF SNOW BEFORE CHANGING TO
FREEZING RAIN. STILL THE FREEZING RAIN WILL BE THE BIGGER CONCERN
FOR THIS EVENT LATE THIS AFTERNOON AND TONIGHT. TEMPERATURES WILL
WARM TO NEAR THE FREEZING MARK THIS MORNING BUT WITH THE ONSET OF
PRECIPITATION WILL DROP 4 OR 5 DEGREES. TEMPERATURES SHOULD RISE
ABOVE THE FREEZING MARK ACROSS THE SOUTH BY 00Z BUT REMAIN BELOW 32
OVER THE NORTH ALL NIGHT.

SURFACE LOW PRESSURE WILL MOVE INTO TENNESSEE BY 12Z FRIDAY WHICH
WILL BEGIN TO BRING WARMER AIR INTO THE REGION.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

FRIDAY THROUGH SUNDAY NIGHT...

FRIDAY MORNING...SFC LOW PRESSURE IS PROGGED BY THE MODELS TO LIFT
NORTHWARD INTO CENTRAL TENNESSEE.  MOST OF THE PRECIP ACROSS
KENTUCKY SHOULD BE MOSTLY IN THE FORM OF PLAIN/COLD RAIN. THOUGH
SOME FREEZING RAIN MAY STILL BE MIXED IN AREA ALONG THE OHIO RIVER.
PLENTIFUL MOISTURE WILL BE IN PLACE SO HAVE KEPT POPS CATEGORICAL AT
THIS TIME.  BY FRIDAY AFTERNOON...SFC LOW SHOULD MOVE INTO SOUTH
CENTRAL KENTUCKY.  GOOD FRONTOGENETICAL FORCING STILL LOOKS GOOD
ACROSS SOUTHERN INDIANA FOR BANDED HEAVY PRECIP...THOUGH MOST OF
THIS WILL REMAIN JUST NORTH OF THE FA.  DYNAMICAL PROGS CONTINUE TO
HINT AT SHOWERY AND POSSIBLY ELEVATED CONVECTION ACROSS PORTIONS
OF TN AND INTO OUR SOUTHERN FA JUST SE OF THE LOW TRACK. A GRADIENT
OF TEMP WILL BE NOTED WITH HIGHS IN THE MID 30S IN THE FAR NORTH TO
THE MID AND UPPER 40S ACROSS THE FAR SOUTH.  GENERALLY TRENDED TEMPS
CLOSE TO THE 00Z GFS RAW SFC TEMPS.

FOR FRIDAY NIGHT AND SATURDAY...AS SFC LOW MOVES NORTHEAST...THERMAL
PROFILES COOL SUFFICIENTLY FOR PRECIP TO CHANGE FROM RAIN TO SNOW
BEFORE ENDING SATURDAY MORNING.  AS THE COLD AIR WORKS IN...MOISTURE
DECREASES IN THE ICE-CRYSTAL PRODUCING LAYER...SO FLURRIES OR EVEN
SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE.  LOWS SHOULD SETTLE
INTO THE MID AND UPPER 20S BY SAT MORNING.  HIGH PRESSURE SHOULD
BEGIN TO NOSE INTO THE REGION WITH CLEARING AND DRIER CONDITIONS ON
SATURDAY.  HIGHS SATURDAY WILL REBOUND INTO THE MID AND UPPER 30S IN
THE NORTH AND INTO THE LOWER TO MID 40S ACROSS THE SOUTH.

THE TRENDS IN THE MODEL DATA SUPPORT DROPPING POPS ON SUNDAY AS THE
GFS AND EURO ARE BOTH A BIT MORE SOUTH WITH MID LEVEL SYSTEM
SWINGING THROUGH.  FOR NOW WILL GO WITH A DRY FCST WITH SLOWLY
MODERATING TEMPS. HIGHS SHOULD WARM INTO THE LOW TO MID 40S ACROSS
THE NORTHERN HALF OF KY AND SOUTHERN INDIANA...WITH MID TO UPPER 40S
ACROSS SOUTHERN KY.

MONDAY THROUGH WEDNESDAY...

NO CHANGES MADE TO THIS TIME PERIOD IN THE FCST.  PREVIOUS
DISCUSSION FOLLOWS...

WELL...MONDAY WILL BE DECENT WITH INCREASING CLOUDINESS THROUGHOUT
THE DAY AND SOME LOW LEVEL WAA...WHICH SHOULD SHOOT TEMPS INTO THE
LOW TO MID 50S AND PERHAPS NEAR 60 NEAR THE TN STATE LINE. FRONT
APPROACHES FROM THE WEST...WITH GFS BRINGING INCREASING INSTABILITY
AND MODELS ADVERTISING SQUALL LINE ACROSS DIXIE ALLEY. TOTAL TOTALS
AND K INDEX INCREASE...SO CANNOT RULE OUT A RUMBLE OF THUNDER BUT
THIS IS SO FAR OUT...THAT WE WILL LET THE NEXT FEW SHIFTS TAKE A
GANDER AT IT.

LIKE THE GFS...WITH PEAK VERTICAL MOTION AND UPPER LEVEL JET
DYNAMICS BETWEEN 03Z AND 09Z MONDAY NIGHT...SO HAVE INCREASED POPS
SLIGHTLY...BUT STILL IN THE CHANCE CATEGORY AND MADE ALL THE PRECIP
PURE LIQUID ON MONDAY NIGHT. AFTER THE FRONT PUSHES THROUGH...WE
WILL BE IN SWLY MID LEVEL FLOW SO WE CAN HAVE SOME SCT SHRA ON
TUESDAY.

A CLOSED MID LEVEL LOW SWINGING ACROSS THE CENTRAL HOOSIER AND
BUCKEYE STATES...WILL BRING A MIX OF RAIN AND SNOW AROUND RUSH HOUR
TUESDAY EVENING...AND THEN SCT SNOW SHOWERS WITH STEEP LOW LEVEL
LAPSE RATES TUESDAY NIGHT. COULD SEE SOME MINOR ACCUMULATIONS...BUT
ONCE AGAIN THIS IS WAY OUT IN THE FUTURE.

LOWERED HPC TEMPS ON TUESDAY...AND WEDNESDAY MOS TEMPS ARE MORE IN
LINE THAN YESTERDAY WARMER MOS TEMPS. BIGGEST CHANGES INVOLVED
INCREASING CLOUD COVER MONDAY 18Z-WEDNESDAY 12Z...AND REWORKING THE
PRECIP TIMING AND PRECIP TYPE ON MONDAY NIGHT AND TUESDAY NIGHT.

&&

.AVIATION (12Z TAFS)...

DEVELOPING LOW PRESSURE OVER THE WESTERN GULF OF MEXICO WILL TRACK
NORTHEAST TOWARD THE LOWER OHIO VALLEY. THIS SYSTEM WILL RIDE OVER A
DOME OF ARCTIC HIGH PRESSURE AND SET THE STAGE FOR AN EXTENDED
PERIOD OF FREEZING RAIN ACROSS THE TAF SITES. THE PRECIPITATION MAY
BEGIN AS A BRIEF PERIOD OF SNOW AT SDF AND LEX BUT SHOULD QUICKLY
CHANGE TO FREEZING RAIN. THE FREEZING RAIN WILL CONTINUE THROUGH 12Z
FRIDAY AT SDF AND LEX BUT SHOULD CHANGE TO RAIN AFTER 00Z AT BWG.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...ICE STORM WARNING NOW TIL 9 AM EST /8 AM CST/ FRIDAY FOR ALL
COUNTIES EXCEPT
MONROE...CUMBERLAND...ADAIR...CASEY...LINCOLN...RUSSELL...METCALFE...
AND CLINTON COUNTIES.

FREEZING RAIN ADVISORY 9 AM EST /8 AM CST / TODAY THROUGH 9 AM
EST / 8 AM CST / FRIDAY FOR
MONROE...CUMBERLAND...ADAIR...CASEY...LINCOLN...RUSSELL...METCALFE...
AND CLINTON COUNTIES.

IN...ICE STORM WARNING NOW TIL 9 AM EST /8 AM CST/ FRIDAY FOR
INZ076>079-083-084-089>092.

&&

JDG/ADL/MJ/JA
Hazardous weather outlook, Feb 21, 8:45 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 AM EST THU FEB 21 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221345-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
845 AM EST (745 AM CST) THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

DRIVING CONDITIONS HAVE ALREADY BEGUN TO DETERIORATE OVER
WEST-CENTRAL AND SOUTH-CENTRAL KENTUCKY AS A SIGNIFICANT ICE STORM
IS OVERSPREADING THE OUTLOOK AREA. ACROSS THE NORTHERN PORTION OF
CENTRAL KENTUCKY AND SOUTHERN INDIANA FREEZING RAIN IS EXPECTED TO
CONTINUE INTO FRIDAY MORNING BEFORE CHANGING TO RAIN. UP TO A
QUARTER OF AN INCH OF ICE OR MORE MAY ACCUMULATE ON TREES...
POWERLINES...BRIDGES AND OVERPASSES. ACROSS THE SOUTHERN PORTION OF
CENTRAL KENTUCKY FREEZING RAIN WILL CHANGE TO RAIN LATE THIS
AFTERNOON AS TEMPERATURES RISE ABOVE THE FREEZING MARK...THOUGH ICE
ACCUMULATIONS MAY TOTAL A QUARTER OF AN INCH HERE AS WELL BEFORE
CHANGING OVER TO RAIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A MIXTURE OF RAIN AND FREEZING RAIN WILL BE POSSIBLE FRIDAY MORNING
ACROSS SOUTH CENTRAL INDIANA. THIS PRECIPITATION WILL CHANGE TO ALL
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ICE ACCUMULATIONS TODAY AND TONIGHT
TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE KENTUCKY.

JA/AL

In the hours before

Special weather statement, Feb 21, 8:09 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
809 AM EST THU FEB 21 2008

INZ076-083-084-089-KYZ023>028-061>063-070>076-211415-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON
809 AM EST THU FEB 21 2008 /709 AM CST THU FEB 21 2008/

...FREEZING RAIN IS MOVING IN RAPIDLY...

SLEET AND FREEZING RAIN WILL OVERSPREAD MUCH OF CENTRAL KENTUCKY
ALONG AND WEST OF INTERSTATE 65 AND SOUTH CENTRAL INDIANA FROM THE
ENGLISH AND PAOLI AREAS WEST TO TELL CITY AND JASPER BY 915 AM.
ONLY A FEW HUNDREDTHS OF AN INCH WILL FALL BUT TRAVEL WILL QUICKLY
BECOME DIFFICULT AS ROADS ICE OVER. MOTORISTS SHOULD COMPLETE ANY
TRAVEL BEFORE LATE MORNING.

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 ice storm. Local standard time, as filed.

Ice Storm, Breckinridge

When
February 21, 9:00 AM EST to 10:00 PM EST
Where
Breckinridge forecast zone
Reported by
Trained Spotter
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Ice accumulations of one quarter of an inch were noted.

Ice Storm, Hancock

When
February 21, 10:00 AM EST to 10:00 PM EST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Ice accumulations amounted to near one quarter of an inch.

Ice Storm, Hardin

When
February 21, 10:00 AM EST to 10:00 PM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Ice accumulations of around 1/4 of an inch were noted.

Ice Storm, Grayson

When
February 21, 9:00 AM CST to 9:00 PM CST
Where
Grayson forecast zone
Reported by
Public
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Ice accumulations of 1/4 to 1/3 of an inch were common.

Ice Storm, Larue

When
February 21, 10:00 AM EST to 10:00 PM EST
Where
Larue forecast zone
Reported by
NWS Employee
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

Icing around 1/4 inch was common.

Ice Storm, Jefferson

When
February 21, 11:00 AM EST to 11:00 PM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

One quarter inch of ice knocked out power to 1900 customers.

Ice Storm, Meade

When
February 21, 11:00 AM EST to 10:00 PM EST
Where
Meade forecast zone
Reported by
NWS Employee
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Ice accumulations up to one third of an inch coated trees and roads.

Ice Storm, Ohio

When
February 21, 10:00 AM CST to 10:00 PM CST
Where
Ohio forecast zone
Reported by
Trained Spotter
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Ice accumulations of up to 1/4 inch were common around the county.

Ice Storm, Oldham

When
February 21, 1:00 PM EST to 11:00 PM EST
Where
Oldham forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

One quarter of an inch of ice coated branches and other exposed surfaces across the county.

Ice Storm, Henry

When
February 21, 1:00 PM EST to 11:00 PM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

Ice accumulated up to one third of an inch.

Ice Storm, Anderson

When
February 21, 1:00 PM EST to 11:00 PM EST
Where
Anderson forecast zone
Reported by
Trained Spotter
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Ice accumulated to a depth of 1/4 inch.

Ice Storm, Bullitt

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Bullitt forecast zone
Reported by
Trained Spotter
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Icing of around one quarter of an inch was common.

Ice Storm, Trimble

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Trimble forecast zone
Reported by
Trained Spotter
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

Ice accumulated up to 1/3rd of an inch.

Ice Storm, Shelby

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

One quarter of an inch of ice accumulated on exposed surfaces.

Ice Storm, Spencer

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Spencer forecast zone
Reported by
Trained Spotter
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Ice accumulated to 1/4 inch.

Ice Storm, Marion

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Ice accumulated up to one quarter of an inch.

Ice Storm, Washington

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 inch.

Ice Storm, Mercer

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Ice accumulated to a depth of 1/4 inch.

Ice Storm, Franklin

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

One quarter of an inch of ice accumulated.

Ice Storm, Woodford

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Woodford forecast zone
Reported by
Trained Spotter
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

One quarter of an inch of ice coated exposed surfaces.

Ice Storm, Jessamine

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Jessamine forecast zone
Reported by
Trained Spotter
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Ice accumulations of up to 1/4 of an inch were common.

Ice Storm, Harrison

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Harrison forecast zone
Reported by
Trained Spotter
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Ice accumulated up to 1/4 inch.

Ice Storm, Garrard

When
February 21, 2:00 PM EST to February 22, 12:00 AM EST
Where
Garrard forecast zone
Reported by
Trained Spotter
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 inch.

Ice Storm, Madison

When
February 21, 2:00 PM EST to February 22, 12:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Ice accumulations averaged around 1/4 around the county.

Ice Storm, Fayette

When
February 21, 2:00 PM EST to 11:00 PM EST
Where
Fayette forecast zone
Reported by
Broadcast Media
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Ice accumulations of around 1/4 of an inch made travel difficult...especially in Lexington.

Ice Storm, Bourbon

When
February 21, 2:00 PM EST to February 22, 12:00 AM EST
Where
Bourbon forecast zone
Reported by
Trained Spotter
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 inch.

Ice Storm, Scott

When
February 21, 2:00 PM EST to February 22, 12:00 AM EST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Freezing rain coated surfaces with around 1/4 inch of ice.

Ice Storm, Nicholas

When
February 21, 2:00 PM EST to February 22, 12:00 AM EST
Where
Nicholas forecast zone
Reported by
Trained Spotter
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Freezing rain brought ice accumulations of up to 1/4 inch.

Ice Storm, Nelson

When
February 21, 3:00 PM EST to 11:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 of an inch.

Ice Storm, Boyle

When
February 21, 3:00 PM EST to 11:00 PM EST
Where
Boyle forecast zone
Reported by
Trained Spotter
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Ice accumulations of around 1/4 inch was common.

Ice Storm, Clark

When
February 21, 3:00 PM EST to February 22, 12:00 AM EST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Ice accumulated to around 1/4 of an inch.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72316, 72315, 72317, 72320, 72321, 72313, 72314, 72319, 72327, 72329, 72524, 72322, 72328, 72514, 72516, 72519, 72521, 72523, 72525, 72527, 72528, 72529, 72531, 72532, 72535, 72536, 72538, 72539, 72517, 72520, 72533.